Texas, 2019

Flash Flood and Hail in Texas, June 2, 2019

June 2, 2019 · NWS MAF · 2 events in 2 counties and zones

An upper level low was over southern California with a weak ridge over Texas. Good low-level moisture and afternoon heating were also present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low was over southern California with a weak ridge over Texas. Good low-level moisture and afternoon heating were also present. These conditions contributed to thunderstorms with large hail and flash flooding across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 2, 4:58 AM CST, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 2, 4:58 AM CST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
558 AM CDT Sun Jun 2 2019

.AVIATION...
12Z TAF issuance
Scattered showers and storms continue across the area this
morning, but should diminish over the next 2-3 hours. Southerly winds
will become gusty at most terminals later this morning. More
storms are possible by late afternoon, but coverage will depend on
how much clearing we see across the area today.

&&

.PREV DISCUSSION... /issued 410 AM CDT Sun Jun 2 2019/

DISCUSSION...
A closed low over Srn CA today will very slowly spin east as a ridge
over the Gulf extends up across TX blocking its path.  By Tuesday
the ridge slide east allowing the low to reach AZ and then NM on
Wednesday.  This low will lift NE reaching the Panhandle Thursday
and move onto the plains Friday.  As it passes the ridge will build
behind it becoming established over Mexico and extending northward
across the region.

Saturday had more sunshine than in several days as temperatures
heated up into the upper 80s and 90s.  For today have gone at or
above the higher guidance and temps should be near normal.  Similar
temps Monday and Tuesday.  Later in the week temperatures should
climb above normal into the mid to upper 90s as the ridge builds in.

Have ongoing storms this morning mainly over the west left over
from last nights convection. The stormy trend will continue
through midweek as approaching upper low a favorable pattern.
There is a slight risk today generally west of a Seminole to Fort
Stockton line... bumped up pops north of the Pecos River today and
over the west tonight. The stronger storms will be capable of
large hail and damaging wind. Low level moisture remains good with
dewpts in the 60s for much of the area and MAF PW remains above 1
inch so locally heavy rain also possible. DY2 and DY3 also have a
slight risk for parts of the area. By Thursday rain chances will
be on a sharp decline.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     87  69  87  68 /  40  40  40  30
Carlsbad                       91  66  91  66 /  40  60  30  60
Dryden                         91  74  91  73 /  10  40  30  40
Fort Stockton                  90  70  88  68 /  30  50  30  40
Guadalupe Pass                 85  62  83  61 /  30  60  20  50
Hobbs                          87  65  84  65 /  50  60  30  60
Marfa                          87  58  84  60 /  30  70  40  50
Midland Intl Airport           89  70  88  69 /  40  40  40  40
Odessa                         89  70  87  69 /  40  50  40  40
Wink                           92  70  92  69 /  40  50  30  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29
Hazardous weather outlook, Jun 2, 3:01 AM CST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
401 AM CDT Sun Jun 2 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-030915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
401 AM CDT Sun Jun 2 2019 /301 AM MDT Sun Jun 2 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Scattered thunderstorms, some severe, will be possible this
afternoon and tonight. Large hail, damaging winds, frequent
lightning, locally heavy rainfall, and an isolated tornado will be
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms, some severe, will be possible over much of
West Texas and southeastern New Mexico through Wednesday. The best
chances for severe thunderstorms will be in the afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Jun 2, 10:08 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
National Weather Service Midland/Odessa TX
1108 AM CDT SUN JUN 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             16 S PECOS              31.18N 103.50W
06/01/2019  E1.50 INCH       Reeves             TX   STORM CHASER

            QUARTER TO PING PONG SIZE HAIL

0523 PM     HAIL             9 S ARTESIA             32.72N 104.43W
06/01/2019  E1.75 INCH       Eddy               NM   TRAINED SPOTTER

            GOLFBALL HAIL 9 MILES SOUTH OF ARTESIA ON US HWY 285 AT
            MM 59.

0542 PM     HAIL             12 SSE TOYAH LAKE       31.18N 103.30W
06/01/2019  E1.00 INCH       Reeves             TX   STORM CHASER

0546 PM     HAIL             MENTONE                 31.71N 103.60W
06/01/2019  E1.00 INCH       LOVING             TX   LAW ENFORCEMENT

0550 PM     HAIL             MENTONE                 31.71N 103.60W
06/01/2019  E1.25 INCH       LOVING             TX   LAW ENFORCEMENT

0552 PM     HAIL             9 S ARTESIA             32.72N 104.43W
06/01/2019  E1.25 INCH       Eddy               NM   TRAINED SPOTTER

0557 PM     HAIL             9 S ARTESIA             32.72N 104.43W
06/01/2019  E2.00 INCH       Eddy               NM   TRAINED SPOTTER

            MILE MARKER 59 ON US HIGHWAY 285

0637 PM     HAIL             13 NW FORT STOCKTON     31.02N 103.04W
06/01/2019  M1.75 INCH       Pecos              TX   EMERGENCY MNGR

            FM 1776 ABOUT 2 MILES NORTH OF HIGHWAY 285

0657 PM     HAIL             8 NW FORT STOCKTON      30.97N 102.98W
06/01/2019  M1.75 INCH       Pecos              TX   EMERGENCY MNGR

            HIGHWAY 285 AND WEST GOMEZ ROAD

0658 PM     HAIL             5 N FORT STOCKTON       30.96N 102.89W
06/01/2019  E1.00 INCH       Pecos              TX   TRAINED SPOTTER

0704 PM     HAIL             5 N FORT STOCKTON       30.96N 102.89W
06/01/2019  E1.50 INCH       Pecos              TX   TRAINED SPOTTER

0706 PM     FUNNEL CLOUD     1 NW FORT STOCKTON      30.90N 102.90W
06/01/2019                   Pecos              TX   EMERGENCY MNGR

0709 PM     HAIL             FORT STOCKTON           30.89N 102.89W
06/01/2019  M1.00 INCH       PECOS              TX   TRAINED SPOTTER

            FM 1053

0723 PM     HAIL             10 S ARTESIA            32.70N 104.43W
06/01/2019  M2.75 INCH       Eddy               NM   PUBLIC

            DAMAGE INCLUDED BUSTED WINDSHIELD

0751 PM     HAIL             FORT STOCKTON           30.89N 102.89W
06/01/2019  E1.50 INCH       PECOS              TX   PUBLIC

            NORTHWEST SIDE OF TOWN

0823 PM     HAIL             LOVINGTON               32.95N 103.35W
06/01/2019  E1.00 INCH       LEA                NM   PUBLIC

            MINOR STREET FLOODING

&&

MATT.SALERNO

The radar

The Lubbock radar (KLBB), 105 km away, was scanning. The volume nearest the first event began at 16:35 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Gaines

When
June 2, 10:35 AM CST to 12:00 PM CST
Where
Gaines County, 1.1 mi NNW of Seagraves to 1.04 mi NNW of Seagraves
Cause
Heavy Rain
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.944, -102.558

Heavy rain fell across Gaines County and produced flash flooding in Seagraves. There were stranded cars at the intersection of US 385/83. The cost of damage is a very rough estimate.

Hail, Jeff Davis

When
June 2, 5:53 PM CST to 5:58 PM CST
Where
Jeff Davis County, 16.15 mi ESE of Valentine
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.513, -104.240

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828438, 828441.